Kansas, 2014Heavy Snow in Kansas, February 3 to 4, 2014
February 3 to 4, 2014 · NWS DDC · 11 events in 9 counties and zones
A potent winter storm moved into southwest and south central Kansas the night of Monday, February 3rd, and increased in intensity during the day Tuesday, February 4th. There was snow, moderate to heavy at times, especially across south central Kansas Tuesday afternoon.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm moved into southwest and south central Kansas the night of Monday, February 3rd, and increased in intensity during the day Tuesday, February 4th. There was snow, moderate to heavy at times, especially across south central Kansas Tuesday afternoon. Before the storm ended late Tuesday night the 4th, there was a small area of 11-inch snowfall covering southern Pratt and northern Barber Counties. There was a pocket of 8 to 10 inches of snow from northeast Edwards County to northwest Kiowa County, as well as a 10-inch band of snow from northern Meade into eastern Seward Counties. Yet another small area of 8 inch snowfall fell in southwestern Barber County. Outside of the heavier snowfall, from 4 to 8 inches of snow fell southeast of line from just west of Liberal to just north of Garden City to west of Hays. Lesser amounts of 2 to 3 inches of snow fell just northwest of that line, from Hugoton, to near Lakin to Ness City to near Wakeeney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 3, 5:00 AM CST, 6 hours earlier.
Area forecast discussion, Feb 3, 5:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST Mon Feb 3 2014
...UPDATE TO AVIATION...
.SHORT TERM...(Today and tonight) ISSUED AT 300 AM CST MON FEB 3
2014
Short range models indicate the upper level trough in southern
California turning east and pushing into the Desert Southwest today,
then lifting northeast into the Western High Plains Monday night
bringing the possibility for widespread snow into much of central
and western Kansas late Monday night into Tuesday. As the storm
system approaches, an upper level jet exiting the trough axis will
intensify overnight as it climbs northeast into south central and
portions of southwest Kansas reaching speeds in excess of +110kt.
Additionally, divergence aloft will become more pronounced as the
trough axis begins to lift northeast across the South Plains.
Meanwhile, surface low pressure is expected to develop across
eastern New Mexico Monday evening, becoming more organized late
into Monday night while high pressure continues to pull away
across the southern Great Lakes Region. This will set up a
southeasterly upslope flow across central and western Kansas
helping to draw slightly increased moisture into the region while
also providing increased lift. As a result, initial areas of
light snow are expected to develop as the first H5 vort max is
projected to move up into southern Kansas, sometime generally
after the 04 to 06Z time frame late Monday night, coninciding
when NAM/GFS model soundings indicate profiles beginning to
saturate.
Snowfall amounts/tracking is still a little uncertain with the brunt
of the storm well over 24 hours out, but early indications point to
generally light amounts through the overnight period with the bulk
of the expected snowfall likely into the day Tuesday. Locations
that do see snow before 12Z Tuesday may receive upward of 1 to 3
inches with the highest of those amounts expected across south
central Kansas. We may also see initial snow development overnight
across west central and possibly extreme southwest Kansas where
the NAM/GFS hint at H7 frontogenetic banding developing across
extreme eastern Colorado after the 04Z to 06Z time frame.
Temperatures will be slightly warmer today as an intensifying low
level southerly flow begins to erode the colder air mass in place.
The NAM/GFS show H85 temperatures rising very little across central
Kansas but pushing well above 0C across extreme southwest Kansas.
However, increasing mid/high level clouds from the southwest may
limit climbing temperatures somewhat. Still, highs are expected
well up into the 30s(F) this afternoon with the lower 40s(F)
possible in extreme southwest Kansas. Look for lows down into
the 20s(F) tonight.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 414 AM CST MON FEB 3 2014
The winter storm Tuesday is still on track to yield widespread 3 to
7 inches of snow across the region. Much of the snow will occur
between 12z and 21z Tuesday. There is still quite a bit of question
as to whether the 700mb response will be more aggressive that what
models currently indicate given the strength and track of the 400mb
potential vorticity (PV) anomaly. The GFS and NAM models show a
track of the mid level PV anomaly very favorable for heavy snow
across southwest Kansas. However, complicating factors include
moisture availability for the cyclone as far west as southwest
Kansas to realize heavy snow totals in excess of 6 inches. A
compromise between the ECMWF and GFS would suggest about 90 percent
of the DDC forecast area will see less than 6 inches of snow.
Every model, both global spectral and higher resolution limited
area, suggest a mesoscale sweet spot across far southeastern
Colorado extending into far west-central Kansas. Per collaboration
with WFO GLD/PUB, we felt pretty good about upgrading Hamilton
County to a warning given they will most likely be within the
initial zone of frontogenesis from late tonight into early
Tuesday. The question then becomes how the 700mb response will
evolve after that. There is suggestion that a new 700mb
circulation will try to form further southeast during the mid to
late morning hours perhaps somewhere between DDC and the Oklahoma
border. The GFS and even now the latest 06Z NAM run support the
notion of enhanced lift and snow extending from the far
northeastern OK-TX Panhandles into eastern portions of southwest
Kansas and toward south-central Kansas (generally east of Highway
283).
As far as the eastern counties are concerned, we feel most confident
in upgrading Stafford, Pratt, and Barber counties to a warning
with 6 to 7 inches of snow (the combination of initial isentropic
lift early in the event then deformation/frontogenetic lift later
in the event). Everywhere in between a forecast of 3 to 5 inches
still looks pretty good. The incoming day shift will need to
further evaluate the mesoscale aspects of this system especially
as it pertains to the 700mb deformation morning-midday Tuesday as
more counties could eventually be included in a warning for 6+
inch amounts. The rest of the forecast was left untouched outside
of the new AllBlend update for Days 4-7 (Thursday-Sunday). The
Friday Night-Saturday storm system is looking a bit more promising
for widespread light-moderate snowfall accumulation, but better
details on that will emerge in the coming days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 500 AM CST MON FEB 3 2014
VFR conditions will prevail at all TAF sites through early Monday
evening. Light snow will be possible late this evening causing
possible MVFR cigs/vsbys in the vicinity of all TAF sites. As for
winds, surface high pressure across Iowa and Missouri will
continue to edge eastward today resulting in southerly winds of
5 to 15kt early this morning increasing up to around 15 to 25kt
toward mid day. The winds will subside somewhat this evening,
becoming more southeasterly as surface low pressure becomes
more organized across eastern New Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 38 20 23 5 / 10 80 100 50
GCK 38 19 22 4 / 10 80 100 40
EHA 43 20 23 6 / 10 70 80 20
LBL 40 20 24 8 / 10 70 90 20
HYS 35 18 21 3 / 10 80 100 60
P28 38 23 26 9 / 10 90 100 50
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 9 PM this evening to 6 PM CST
Tuesday FOR KSZ030-031-043>046-062>065-074>080-084>089.
WINTER STORM WARNING from 9 PM CST /8 PM MST/ this evening to 6
PM CST /5 PM MST/ Tuesday FOR KSZ061-066-081-090.
&&
SHORT TERM...JJohnson
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Feb 3, 4:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CST MON FEB 3 2014
KSZ030-031-043>046-061>066-074>081-084>090-041015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CST MON FEB 3 2014 /305 AM MST MON FEB 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL MOVE NORTHEAST INTO SOUTHWEST AND CENTRAL
KANSAS MONDAY NIGHT. LIGHT SNOW WILL DEVELOP LATE MONDAY EVENING
AND GRADUALLY EXPAND IN AREAL COVERAGE EARLY TUESDAY MORNING. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE TOWARD DAYBREAK
WITH THE HEAVIEST SNOWFALL OCCURING DURING THE DAY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM ON TUESDAY WILL RESULT IN WIDESPREAD MODERATE TO
POTENTIALLY HEAVY SNOWFALL TOTALS...ESPECIALLY ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS. SPECIFIC DETAILS ON THIS STORM CAN BE FOUND IN
THE LATEST WINTER WEATHER MESSAGE. THE NEXT STORM SYSTEM POISED TO
PRODUCE LIGHT TO MODERATE SNOWFALL AMOUNTS IS EXPECTED FRIDAY NIGHT
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
32/25
Heavy Snow, Kiowa
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 8.9 inches was reported at Haviland.
Heavy Snow, Pratt
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Pratt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.648, -98.740 (the zone’s center; the record gives no point)
Snowfall of 11 inches was reported at Sawyer.
Heavy Snow, Ford
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 6.1 inches was reported at a location 2 miles northwest of Dodge City.
Heavy Snow, Clark
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Snowfall of 9 inches was reported in Ashland.
Heavy Snow, Comanche
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Snowfall of 8.3 inches was reported at a location 7 miles northwest of Coldwater.
Heavy Snow, Stafford
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.031, -98.717 (the zone’s center; the record gives no point)
Snowfall of 7.0 inches was reported in St. John.
Heavy Snow, Ford
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 6.0 inches was reported at a location 4 miles ESE of Kingsdown.
Heavy Snow, Kiowa
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 9 inches was reported in Mullinville.
Heavy Snow, Edwards
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
Snowfall of 8 inches was reported in Centerview.
Heavy Snow, Meade
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 8 inches was reported near Fowler.
Heavy Snow, Barber
- When
- February 3, 11:00 AM CST to February 4, 11:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 7.5 inches was reported 7 miles west of Hardtner.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3 to 4, 20143 deaths · 1 event
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20141 death · 13 injured · $2.6 million · 26 events
- Winter Weather in Texas, February 3 to 4, 20141 death · 4 injured · 1 event
- Winter Storm in Idaho, February 3 to 4, 20141 death · 2 events
- Extreme Cold and Winter Weather in Montana, February 3 to 7, 20141 injured · 10 events
- Heavy Snow and Winter Weather in New York, February 3, 201415 events
- Heavy Snow and Winter Weather in New Jersey, February 3 to 4, 201414 events
- Heavy Snow and Winter Weather in Pennsylvania, February 3, 201413 events
- Heavy Snow in Pennsylvania, February 3, 201410 events
- Heavy Snow in New Jersey, February 3, 20149 events
- Heavy Snow and Winter Weather in Connecticut, February 3, 20145 events
- Winter Storm in Colorado, February 3 to 5, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504428, 504429, 504430, 504431, 504432, 504433, 504434, 504436, 504437, 504438, 504439.